Alert archive / Wyoming / High Wind Warnings in 2017

High Wind Warning 33, NWS Riverton, WY

December 5, 2017Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Dec 5, 2017, 9:25 PM MST for Johnson County, Wyoming. It was in force for 17 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 5, 2017, 9:25 PM MST (04:25 UTC)
Expired
Dec 6, 2017, 2:13 PM MST
In force
17 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 5, 10:23 PM MSTNON-TSTM WND GST 693 Nnw Buffalo, WYBUFFALO AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS75 KRIW 060425
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
925 PM MST Tue Dec 5 2017

...High Wind Warning for Northern Johnson County through 3 PM 
Wednesday...

.A tight surface pressure gradient along with strong northwest 
flow aloft will result in high wind at times across northern
Johnson County through the day Wednesday.

WYZ010-061230-
/O.NEW.KRIW.HW.W.0033.171206T0425Z-171206T2200Z/
Northeast Johnson County-
Including the city of Buffalo
925 PM MST Tue Dec 5 2017

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MST WEDNESDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect until 3 PM MST Wednesday. 

* TIMING...Strong to high wind will impact northern Johnson County
  for the remainder of tonight, and through much of the day
  Wednesday. 

* WINDS...Northwest 30 to 40 mph with gusts around 60 mph.

* IMPACTS...Mainly to transportation. Strong cross winds will
  enhance the blow over risk for lightweight and high profile
  vehicles especially along west to east orientated roadways. 
  This includes Interstate 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

21
2 follow-up statements
993 
WWUS75 KRIW 060918
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
218 AM MST Wed Dec 6 2017

...High Wind Warning for Northern Johnson County through 3 PM
Wednesday...

.A tight surface pressure gradient, along with strong northwest
flow aloft, will result in high wind at times across northern
Johnson County through the day Wednesday.

WYZ010-062200-
/O.CON.KRIW.HW.W.0033.000000T0000Z-171206T2200Z/
Northeast Johnson County-
Including the city of Buffalo
218 AM MST Wed Dec 6 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* TIMING...Strong to high wind will continue to impact northern
  Johnson County into the afternoon. 

* WINDS...Northwest 30 to 40 mph with gusts around 60 mph. A wind
  gust of 69 mph occurred at the Buffalo Airport at 1023pm
  Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will 
  enhance the blow over risk for lightweight and high profile 
  vehicles, especially along west to east orientated roadways. 
  This includes Interstate 90. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
144 
WWUS75 KRIW 062113
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
213 PM MST Wed Dec 6 2017

...Winds will continue to decrease across northern Johnson county...

.As the pressure gradient across northern Johnson county 
continues to decrease, the threat of high winds has diminished. 
The high wind warning is no longer in effect. 

WYZ010-062215-
/O.CAN.KRIW.HW.W.0033.000000T0000Z-171206T2200Z/
Northeast Johnson County-
Including the city of Buffalo
213 PM MST Wed Dec 6 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Riverton has cancelled the High
Wind Warning. 

As the pressure gradient across northern Johnson county continues
to decrease, the threat of high winds has diminished. The high 
wind warning is no longer in effect. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 5, 12:42 PM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Dec 5, 12:42 PM MST, 8 hours 43 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1242 PM MST Tue Dec 5 2017

.SHORT TERM...(This evening through Friday)
Issued at 1230 PM MST Tue Dec 5 2017

A very large high pressure ridge along the west coast extending
north well above the Arctic Circle will produce cool dry northerly
flow over western and central Wyoming through the week with gradual
warming.  Some moisture over northern and eastern Wyoming will
support some light snow showers at times over the northern Bighorn
and Absaroka mountains.  Cold air advection will battle areas of down
slope winds producing lee side warming making the temperature forecast
the forecast challenge through Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 1230 PM MST Tue Dec 5 2017

The extended will feature warming temps at the higher elevations and
mixed areas along with colder air remaining in the basins and
valleys underneath temperature inversions, given the long nights and
short days for this time of year as high pressure amplifies to our
west and attempts to build in from the west. Models struggle with
this pattern, warming up the basins and valleys too quickly. As we
remain on the front side of the ridge at the beginning of next week,
another backdoor cold front will push south across the area next
Monday, enabling the cold inversions to mix out before cooling off
again along with cooling temps elsewhere. This next front will come
through dry early next week with any moisture sliding off to the
northeast of our area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 1230 PM MST Tue Dec 5 2017

A stratocumulus deck will continue to obscure the far western
mountains through the rest of this afternoon with the higher peaks
poking through the deck. The cloud deck will hover around 2000 feet
agl. These clouds will dissipate by sunset this evening. Otherwise,
VFR conditions with variable mid-high level cloudiness are expected.
Breezy west to northwest wind will occur at most locations with
winds becoming more northerly east of the Divide late in the
afternoon into the early evening as a weak frontal boundary pushes
south across the area. Winds will continue through Wednesday, but
from primarily a northwest direction east and west of the divide
along with VFR conditions.

&&

.FIRE WEATHER...
Issued AT 1230 PM MST Tue Dec 5 2017

A very large high pressure ridge along the west coast extending
north well above the Arctic Circle will produce cool dry northerly
flow over western and central Wyoming through the week with gradual
warming.  Some moisture over northern and eastern Wyoming will
support some light snow showers at times over the northern Bighorn
and Absaroka mountains.  Cold air advection will battle areas of down
slope winds producing lee side warming making the temperature forecast
the forecast challenge through Friday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...Lipson
AVIATION...Lipson
FIRE WEATHER...Baker
Hazardous weather outlook, Dec 5, 2:15 AM MST, 19 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
215 AM MST Tue Dec 5 2017

WYZ001>020-022>030-061200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
215 AM MST Tue Dec 5 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 5, 6:09 PM MST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
609 PM MST Tue Dec 5 2017

WYZ010-061000-
Northeast Johnson County-
Including the city of Buffalo
609 PM MST Tue Dec 5 2017

...Strong Northwest Winds Tonight...

Northwest winds between 20 and 35 mph with gusts of 40 to 50 mph
will be common across northern Johnson County tonight. Drivers of
light or high profile vehicles are urged to use caution if traveling
through this area tonight, especially along west to east orientated
roadways, including Interstate 90.

21

Nearby

High Wind Warnings in Wyoming, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.